If you believe someone has overdosed on methamphetamine, call 911 immediately. You can also call the national toll-free Poison Help hotline at 1-800-222-1222 for instructions on how to help an overdose victim.
An overdose occurs when a person takes a toxic amount of a substance. During a methamphetamine overdose, people may pass out or stop breathing. They can experience severe symptoms that could lead to significant health complications or death.
First-time meth users are at a particularly high risk for experiencing an overdose because their bodies are not used to the drug. They have a low tolerance for the stimulant. They may unintentionally take dangerous amounts of methamphetamine, which can lead to an overdose.
“When you’re using methamphetamine your blood pressure goes high,” Dr. Edward Bednarczyk told DrugRehab.com. “You have an increase in blood pressure and you have an increase in your heart rate. It can contribute to heart attacks and strokes, and I’m not talking about strokes in people that are 80 and 90.”
Bednarczyk is the chair of the University at Buffalo School of Pharmacy and Pharmaceutical Sciences. He said people of any age can experience a heart attack or stroke because of meth use.
People who overdose on methamphetamine exhibit a number of signs. These physical, psychological and behavioral effects can indicate that an overdose has occurred. It is important to be aware of these signs if you know someone who abuses meth.
Signs of methamphetamine overdose include:
People who overdose on the drug may also experience meth psychosis, such as paranoid delusions that can last up to 15 hours. If someone is experiencing a meth overdose, immediate medical attention is needed. Contact 911 right away if the person exhibits one or more of these signs.
Two types of methamphetamine overdoses exist: acute and chronic. An acute overdose happens when someone suddenly experiences side effects after taking too much of the drug. These symptoms can be severe or life-threatening.
Acute symptoms of meth overdose include:
The other type of overdose is a long-term, or chronic, overdose. A long-term overdose occurs when a substance builds up in the system over time and causes serious problems. These effects include kidney damage or failure caused by the body overheating.
Symptoms of a chronic overdose include:
Dangerously high body temperature, or hyperthermia, is a common outcome of meth overdose. An overdose can also cause hypertension, or abnormally high blood pressure. Both conditions can lead to death.
The most common cause of meth-related death is multiple organ failure. Other causes of death associated with meth include lead poisoning and liver damage caused by excessive methamphetamine use.
The way meth is ingested affects the rate of addiction and likelihood of experiencing an overdose.
Smoking or injecting meth makes the drug reach the brain more quickly than snorting it does. While the euphoric effects of smoking or injecting the stimulant are more powerful, they don’t last long. As a result, people may repeatedly use the drug every few hours.
This pattern of use can quickly progress to a substance use disorder. People addicted to meth frequently use high doses of the drug, which increases the risk for overdose.
If you believe someone has overdosed on meth, call 911 immediately. Before calling, be ready to provide the person’s age and weight. In addition, provide any information you have about how much meth the person ingested, how it was consumed and when he or she last took the drug.
You should also contact the American Association of Poison Control Centers at 1-800-222-1222. This 24/7 helpline can connect you with a trained professional at a nearby poison control center, who can provide you with instructions on how to handle a person who has overdosed on meth.
Be cautious around a person who appears extremely excited or paranoid. If the person is experiencing a seizure, gently hold the back of his or her head to prevent injury. You can also turn the person’s head to the side to reduce the risk of choking on vomit.
At the hospital, someone who has overdosed on meth may receive:
According to the National Institute on Drug Abuse, medical professionals aim to restore blood flow to the brain when a meth overdose causes a stroke. If it leads to heart attack, physicians try to restore blood flow to the heart. They may also treat other organ problems if necessary.
The best way to prevent methamphetamine overdose is to avoid using the drug. Meth abuse can lead to meth addiction, causing people to compulsively seek the drug. When someone has a substance use disorder, he or she obsesses over the drug.
But quitting meth cold turkey can be dangerous. Treatment can help people overcome chronic methamphetamine abuse that can lead to overdose. At meth addiction treatment, clients receive evidence-based care that fits their specific needs.
They may participate in behavioral therapies at rehab. Cognitive behavioral therapy and motivational incentives have shown effectiveness in treating meth addiction. CBT assists people in recognizing, avoiding and coping with situations that lead to drug use, while motivational incentives use rewards to promote sobriety.
If you are worried that someone you know is at risk for overdosing on meth, contact a meth hotline. These helplines can offer information about the effects of meth, the signs of overdose and the locations of nearby treatment centers.
Other Addiction Topics
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.